What is Bacitracin Overdose?
- Bacitracin is used as an ingredient of topical antibiotic creams and ointments for minor cuts, bruises, and burns. It helps prevent wound infection by killing the pathogens
- Bacitracin Overdose is the accidental or intentional intake of compounds containing bacitracin
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Bacitracin Overdose may be also referred to variously as the following:
- Baciquent Ointment Overdose
- Polysporin Ointment Overdose
What are the Causes of Bacitracin Overdose?
- Bacitracin Overdose is caused by the ingestion of bacitracin containing products or ointments
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It may be in the form of over-the-counter topical applications, creams, eye ointments, or injections, and may be sold under brand names bactine triple antibiotic and neosporin
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Bacitracin Overdose?
The signs and symptoms of Bacitracin Overdose can vary from one individual to another. It may be mild in some and severe in others (depending on the quantity consumed) and may include
- Stomach pain
- Skin irritation and inflammation
- Allergic reactions; in some cases, it may be severe
- If the compound is in the eye, it may result in pain, redness, irritation, and watery eyes
When used as an injection, in some individuals, the drug results in symptoms such as nausea and vomiting. Severe overdosing can even lead to bone marrow abnormalities and renal failure.
How is First Aid administered for Bacitracin Overdose?
First Aid tips for Bacitracin Overdose:
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- DO NOT give anything by way of mouth, if the affected individual is vomiting or showing slow response
- Otherwise, following an ingestion of the substance, immediately give milk or water to drink
- If eye exposure has occurred, then wash the eye thoroughly with copious amounts of water (for about 15 minutes)
- Call 911 or your local emergency help number for suitable assistance
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as type of compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
- Take individual to emergency room (ER) for further treatment, if necessary
- Always try to take the medication bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Administer suitable medication to counter effects of the compound
- Medically manage symptoms and provide breathing support, if necessary
- Administer activated charcoal to avoid absorbance of compound in the body
- Administer laxatives for elimination of compound from the body
- Administer fluids by an intravenous drip line
- Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
Who should administer First Aid for Bacitracin Overdose?
First aid for Bacitracin Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Bacitracin Overdose?
- The prognosis of Bacitracin Overdose is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual can recover from the symptoms within a period of 24 hours, with appropriate medication and support, the outcome is generally good
- In case of severe symptoms including severe allergic reactions, it may considerably worsen the outcome
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Bacitracin Overdose be Prevented?
Bacitracin Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with bacitracin
- Refrain from self-medication
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual